Tuesday, June 7, 2011

Percocet chronicles, tongue update

As I sit here at the kitchen table, I just fell asleep with a bite of coffee cake in my mouth and my fork in my hand. It's because I took 10 mg. of percocet this morning; without it, my tongue hurts so much that I can't eat or even hardly think. It makes me loopy, so I hope this makes sense.

I had to choose between lying down and forging ahead with my plan to write. I made more coffee and decided to write.

I didn't want to take percocet near bed-time last night because the other night I had hallucinations that large objects were coming at me from all directions. I even thought that large objects were filling my room and crowding me on the bed.

I tried two Tylenol alone at bed the other night, but that didn't take the edge off the pain, and I couldn't sleep that way either. Last night I took 10 mg. of percocet a couple of hours before bed and followed with half an Ativan, hoping it would undercut the weirdness of the percocet. It worked. Oh, and I also took a Benadryl to try to stop the itching from my rash. More on the rash in a minute. (Bet you can't wait!) Anyway, I got pretty zonked out.

On Monday, Joe drove me to Dana-Farber so I could see Dr. Goguen, who did my tongue surgery, and so I could get bloodwork and check in with Melissa.

Dr. Goguen said my tongue looks the way it should and said the biopsy report was good. She had removed more than she had expected because of a large area with severe dysplasia. She got clean margins but left a little spot of mild dysplasia in order to avoid digging deeper. Apparently mild dysplasia is unlikely to do any harm.

The pain could persist for a couple of weeks. I guess the tongue is a particularly sensitive area.

I had gotten bloodwork before that appointment, so when I went down to see Melissa, she had my counts. They were fine for me: platelets, 74; white blood count, 9.6;  hemoglobin, 10.2, and hematocrit, 29.8. I did wonder why my hematocrit (and hemoglobin) had dropped; the last few times it was in the low 30s and close to normal, which is 34.8-43.6. (For hemoglobin normal is 11.9-15.0.)

She said it really wasn't a significant drop, but she would double-check with Dr. Alyea if I wanted. My liver is stable, but she said it wasn't a good time to lower the prednisone. She promised to check with Dr. Alyea on that also.

So, back to the rash. My torso and face have an interesting collection of spots and blotches; discreet red spots on my face, the splotches of red on my arms from the prednisone, now joined by smaller dots; a genuine rash on my stomach and something around my ankles. Definitely not beauty-pageant material, although possibly interesting to a pointillist exploring use of different kinds of dots.

When I first noticed the new tiny spots a couple of days ago, I panicked and thought they were petechiae, a possible sign of low platelets. I thought I needed a transfusion. Petechiae are a trigger for me, a sign of all things going downhill. My mind did its crazy doom and gloom thing.

I called Dr. Alyea and he said it wouldn't hurt to get a blood test and meet with Melissa. (We talked on Sunday, the day before my appointment with Dr. Goguen.) I asked if we should plan in a possible transfusion, and he said he doubted that would be needed.

Then we talked about the Federer-Djokovic match at the French Open, which took my mind off everything as I watched it on the couch Friday. Federer won the semi-final 7-6, 6-3, 3-6, 7-6, but lost in the finals Sunday to Rafael Nadal, 7-5, 7-6, 5-7, 6-1. I watched that one too.

The more I studied my dots, the more I realized that they were all part of a rash. I was delighted when I discovered that they itched (not a quality of petechiae). Now the itching is getting old.

Dr. Goguen took me off the antibiotic, clindamycin, although it does not usually cause rashes. It might be the percocet, but I'd rather itch than ache. It will probably end up being one of those "rashes with unknown origin." As for my face, which has a different kind of larger red dot that does not itch, I will probably schlepp back into Boston to see my dermatologist, Dr. Linn.

Well, I have to go now and take more percocet. Maybe a Benadryl is in order too.


Carl said...

Thinking of you and praying for you, Ronni. What a tough road you're traveling at the moment!


Ann said...

Percocet gives me a rash, but I'm with you on the whole rash vs pain thing. I'm happy to read that your margins are clear and your numbers are good.

Anonymous said...


You have been through the mill, and back! wonder what the root of that expression is --

i don't know how you do it -- inspiring doesn't cover it -- you are, and i rarely use this word because it is abused, awesome -- indeed...

and your kids are, as always, above and beyond, and witty!